Skip to content

    Children's Health

    Font Size
    A
    A
    A

    FDA: Codeine May Be Risky for Kids After Surgery

    Parents Should Watch for Overdose Warning Signs
    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    Aug. 15, 2012 -- The FDA today issued a warning about the risks of prescription pain relievers with codeine in children.

    The drugs are often given to treat pain after surgery to remove the tonsils or adenoids.

    The FDA codeine warning comes after three children died and one had a life-threatening reaction after taking the medicine.

    Codeine is converted to morphine in the body. However, some people metabolize it so rapidly that they have higher-than-normal levels of morphine in their blood.

    If those levels become too high, overdose and death can occur.

    If a child is prescribed codeine-containing medicine, the FDA urges doctors to use the lowest effective dose for the shortest time possible.

    Parents should watch carefully for symptoms of overdose.

    The symptoms include:

    • Difficulty being wakened
    • Excessive sleepiness
    • Confusion
    • Difficult or noisy breathing

    If parents notice any of these, they should stop giving the codeine and get medical help right away, the FDA says.

    According to the FDA, this problem of metabolizing codeine too quickly occurs in 1 to 7 of every 100 people. However, that number may rise to 28 of 100 in some ethnic groups.

    Today on WebMD

    child with red rash on cheeks
    What’s that rash?
    plate of fruit and veggies
    How healthy is your child’s diet?
     
    smiling baby
    Treating diarrhea, fever and more.
    Middle school band practice
    Understanding your child’s changing body.
     

    worried kid
    fitArticle
    jennifer aniston
    Slideshow
     
    Measles virus
    Article
    sick child
    Slideshow
     

    babyapp
    New
    Child with adhd
    Slideshow
     
    rl with friends
    fitSlideshow
    Child Coughing or Sneezing into Elbow
    Article